Amoxicillin and Yeast Infections
Amoxicillin is an antibiotic used in the treatment of bacterial infections. It does not work for infections caused by other infective agents including yeast. On the contrary, prolonged use of amoxicillin can lead to the development of yeast infection. This is because of the inhibitive action of this medication not just on the ‘bad bacteria’ but on the ‘good bacteria’, as well. Long term use of amoxicillin causes alteration in the body’s chemistry leading to an increased risk for yeast growth.
Yeast infection usually develops in the oral cavity (oral thrush) and, in women, in the vagina or vulva (candidiasis).
How does Amoxicillin cause a yeast infection?
Amoxicillin works in the body by inhibiting the growth of bacteria. More specifically, this drug affects the production of bacterial cell wall, eventually causing its death. Unfortunately, amoxicillin unsparingly affects all kinds of bacteria including ‘good bacteria’ which are necessary in preventing the growth of other fungus or bacteria. When a person takes amoxicillin to treat an infection, all other bacteria in the body are affected. This alters the bacterial balance in the body thereby allowing the overgrowth of yeast or yeast infection.
What are the symptoms of yeast infection?
The oral cavity and the vagina are most commonly affected by yeast infection. Contact your physician right away if you develop any of the following symptoms while taking amoxicillin.
- Sore white patches in the mouth
- Bitter or salty taste in the mouth
- Cracks at the corners of the mouth
- Difficulty swallowing
- Painful, burning sensation on the tongue
- Soreness or redness of the mouth
Vaginal Yeast Infection
- Burning, irritation and itching of the vagina
- Irritation or redness of the vulva
- Painful urination and/or intercourse
- Unusual vaginal discharge, cottage cheese-like discharge
- Mild to severe vaginal discomforts
How is yeast infection treated?
Yeast infection caused by amoxicillin can be easily treated by returning the normal bacterial balance in the body. Usually, stopping the antibiotic treatment is required. Aside from discontinuing or changing the drug, it may also be necessary to use anti-fungal agent. Depending on your condition, your healthcare provider may prescribe either oral (tablet, capsules) or topical (cream, ointment, washes) antifungal drugs.
To relieve the discomforts associated with oral yeast infection, regularly rinsing the mouth and preventing dryness may be helpful. Meanwhile, patients with vaginal yeast infection can benefit from vaginal douching. In addition, increasing consumption of yoghurt is thought to help in treating yeast infection.
Contact your healthcare provider right away if you experience any symptom of vaginal or oral yeast infection. If left untreated, the symptoms of fungal infection will persist and cause severe discomforts. Usually, patients on long-term or repeated use of amoxicillin are recommended to visit their healthcare regularly to prevent this side effect.